Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 115, NWS Sioux Falls, SD

July 19, 2006Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2006, 7:14 AM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2006, 7:14 AM CDT (12:14 UTC)
Expired
Jul 19, 2006, 8:00 AM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:19 AM CDTHAIL 0.882 W Taunton, MN
Jul 19, 7:20 AM CDTHAIL 0.751 N Marshall, MN
Jul 19, 7:20 AM CDTHAIL 0.88Taunton, MN
Jul 19, 7:37 AM CDTHAIL 0.753 Ne Marshall, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-662 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 191215
SVRFSD
MNC081-083-191300-
/O.NEW.KFSD.SV.W.0115.060719T1214Z-060719T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 AM CDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA
  LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 800 AM CDT

* AT 714 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TAUNTON...OR ABOUT 18 MILES NORTHWEST OF MARSHALL...MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MINNEOTA AROUND 720 AM CDT...
   GHENT AROUND 730 AM CDT...
   COTTONWOOD AROUND 735 AM CDT...
   MARSHALL AROUND 740 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4464 9613 4462 9626 4420 9561 4462 9562

$$

CHAPMAN
3 follow-up statements
000 
WWUS53 KFSD 191233
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
732 AM CDT WED JUL 19 2006

MNC081-083-191300-
/O.CON.KFSD.SV.W.0115.000000T0000Z-060719T1300Z/
LYON MN-LINCOLN MN-
732 AM CDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR LINCOLN AND LYON COUNTIES...

AT 732 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MARSHALL TO 8 MILES WEST OF 
TAUNTON...MOVING SOUTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   LYND AROUND 755 AM CDT...
   TRACY AROUND 800 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

NICKEL SIZE HAIL WAS REPORTED IN TAUNTON AT 720 AM CDT. IF YOU ARE 
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 4462 9614 4461 9636 4420 9561 4462 9562

$$

CJ
000 
WWUS53 KFSD 191250
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 AM CDT WED JUL 19 2006

MNC081-191259-
/O.CAN.KFSD.SV.W.0115.000000T0000Z-060719T1300Z/
LINCOLN MN-
749 AM CDT WED JUL 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY 
IS CANCELLED...

THE STORM HAS EXITED THE COUNTY.

LAT...LON 4463 9598 4454 9607 4420 9561 4462 9562

$$

MNC083-191300-
/O.CON.KFSD.SV.W.0115.000000T0000Z-060719T1300Z/
LYON MN-
749 AM CDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR LYON COUNTY...

AT 749 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF MARSHALL...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   TRACY AROUND 800 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4463 9598 4454 9607 4420 9561 4462 9562

$$

CHAPMAN
000 
WWUS53 KFSD 191259
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 AM CDT WED JUL 19 2006

MNC083-191307-
/O.EXP.KFSD.SV.W.0115.000000T0000Z-060719T1300Z/
LYON MN-
759 AM CDT WED JUL 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR LYON COUNTY EXPIRES AT 800 AM
CDT...

THE SEVERE PORTION OF THE STORM HAS EXITED THE COUNTY. TORRENTIAL
RAINFALL AND PEA SIZE HAIL CAN BE EXPECTED IN RURAL AREAS NORTH OF 
TRACY THROUGH 815 AM.

LAT...LON 4463 9598 4454 9607 4420 9561 4462 9562

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:38 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 19, 4:38 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 AM CDT WED JUL 19 2006

.DISCUSSION...
WV LOOP AND EVNG UA ANLYS REVEALS BROAD FLAT RIDGE IN PLACE ACRS NRN
PLAINS...WITH WK HT FALLS STARTING BACK THRU NRN ROCKIES IN ADVANCE
OF WAVE IN ERN WA.  MOISTURE IS GATHERING ACRS THE CNTRL PLAINS NEAR
AND JUST N OF SFC FRONTAL BNDRY FROM WRN NEBRASKA TO ERN KS...WITH
PWATS MAINLY IN THE NEIGHBORHOOD OF 150 PERCENT NORMAL.  SOME
UNCERTAINTY TONIGHT ON FULL STRENGTH OF WARM CAP ALFT WITH MISSING
UNR RAOB.  CLUSTER OF ELEVATED CONVECTION ALG EGDE OF WARMER TMPS
AFLT SLIDING THRU NRN SD ATTM...WITH SFC BNDRY FROM ERN ND TO NWRN
SD.  CONCERNS ON MANY FRONTS AGAIN THIS MORNING...FROM FIRE DANGER
TO SEVERE THREAT.

ONGOING CONVECTION ACRS NRN HALF OF SD IS PRIMARY CONCERN THIS
MORNING.  PRETTY SIG UPTURN IN CONVECTION STARTED TO FEEL 30-40KT
LLJ IN NEBRASKA PROFILERS.  ELEVATED CAPES ARND 1000 J/KG...AND JUST
ENOUGH WIND SHEAR ABV DEVELOPMENT LEVEL TO CONCERN FOR POTENTIAL
SUPERCELLS. MAY SEE A MARGINALLY LARGE HAIL OR STRONG WIND EVENT
IN FAR NRN TIER EARLY MORNING.  WL BOOST POPS ALG NRN EDGE OF NRN
TIER EARLY MORNING TO LKLY. STILL MAY SEE SOME ACC DEVELOP FARTHER
SEWRD ALG CAP EDGE THRU FAR ERN SD AND NW IA TOWARD DAYBREAK AS LLJ
VEERS MORE TOWARD SW.  THIS LLJ SHUD HELP TO KEEP ACC GOING IN SW MN
THRU AT LEAST MIDDAY. ONE ISSUE TO WATCH WL BE THE CONVECTIVE
OUTFLOW BNDRY PUSHING SWRD INTO CWA. WL HOPE THIS STOPS BEFORE
REACHING MUCH S OF I90...BUT NO GUARANTEES WITH CONVECTION...AND
LARGE POTENTIAL TO MESS UP TMPS TDA...SO COOLED THINGS OFF A FEW
MORE DEGREES N. WARMEST 925 HPA TMPS OF MY RECOLLECTION FOR LOWER MO
VLY THIS AFTN. ONE CHALLENGE TO WARMING WL BE SOME CI IN THE
MIX...SO WL NOT TAKE TO FULL POTENTIAL. WL ALSO HAVE QUITE HUMID
START...BUT WL SEE MIX OUT TO FAIRLY LOW DWPTS IN LOWER 50S SCNTRL
INTO NERN NEBRASKA THRU AFTN. HARD TO READ JUST HOW FAR THE DRY
PUNCH MIGHT SPREAD EWRD...WITH NAM TAKING A GOODLY PUSH THRU ALL OF
NW IA THIS AFTN. THINK THIS IS A BIT TOO AGGRESSIVE...AND LOOK TO
HAVE SHALLOW MOISTURE HANG ON FOR MOST OF NW IA. THIS WILL YIELD
OPPRESSIVE CONDITIONS FOR LOWER MO VLY AND THRU MUCH OF NW
IA...PERHAPS UP AS FAR N AS SIOUX FALLS METRO. HEAT ADVY CERTAINLY
NEEDED TDA...AND WL ISSUE FOR A SLIGHTLY LARGER ADVY THAN
PREVIOUS...AND START AN HOUR EARLIER. AS FAR AS FIRE CONCERNS...DOES
NOT LOOK LIKE WINDS WL QUITE CORRELATE WITH LOWEST RH. WL BE A
NARROW WINDOW FOR A COUPLE HOURS IN AFTN ARND TYNDALL/YKN AREAS DOWN
INTO NERN NEBRASKA THAT WL BE CLOSE.  FOR NOW...KEPT RANGELAND AT
EXTREME...AND WL NEED TO MONITOR WNDS AND BNDRY POSITION HEADING
TOWARD MID AFTN.

IT IS THE UPPER WAVE MOVING ACRS ID PANHANDLE THAT WL BE DRIVING
FORCE BEHIND ANY FRONTAL CONVECTION THIS AFTN...WHICH MIGHT HAVE
AN OUTSIDE CHANCE TO BECOME SURFACE BASED...IF CONVERGENCE IS STRONG
ENOUGH. DO NOT LIKE IDEA THAT SNDGS INTRODUCE IN BREAKING STRONG CAP
OVER BNDRY...AND WOULD RATHER HAVE TO HAVE STORMS PROPOGATE INTO
VERY UNSTABLE BUT CAPPED AIRMASS...FEATURING 4000 J/KG CAPE IN SW MN.
THERE WILL BE A CONVECTIVELY REINFORCED BNDRY SITTING NEAR...AND WITH
DEGREE OF INSTABILITY AND SHEAR...WOULD CERTAINLY HAVE TO BE ON
WATCH FOR ISOLD TORNADIC THREAT TOWARD I 90.  FARTHER W ALG FRONTAL
ZONE...MUCH TOO MUCH WLY COMP AND LACK OF CONVERGENCE TO DRIVE DEEP
CONVECTION...WITH EXPECTATION THAT MOISTURE WL MIX OUT FULLY FOR
AREAS ARND SERN SD WWRD. WL HAVE TO WATCH HOW MUCH BACKBUILDING CAN
OCCUR THRU NW IA THIS EVNG AS THERE IS A TAILING WAVE TO DEAL WHICH
COULD DIVERT LLJ A BIT EARLY EVNG.

HIGH PRESSURE DRIVING COOLER AND DRIER AIR INTO CWA OVERNIGHT
AND THU. TEMPS THU LARGELY DRIVEN BY MIXING TO 875 HPA...BUT DID
ALLOW FOR A FEW MORE CLOUDS PUSHING INTO W AHEAD OF UPSTREAM WAVE.
THIS SYSTEM WILL DIG TOWARD SD AND NEBRASKA LTR THU NIGHT INTO FRI.
FAIRLY IMPRESSIVE TROP UNDULATION...SO EVEN WITH STRONGEST PART
DIGGING INTO NE...DO HAVE NICE DIV Q PUSHING THRU RIGHT THRU CWA.
DRY AIR IN ADVANCE SHUD SLOW ONSET OF PCPN A BIT...BUT FELT NEED TO
INCREASE POPS MOST AREAS. NOT A GRAND AMOUNT OF INSTABILITY EVEN
ALFT...SO WENT MORE WITH SHRA/ISO TS. STRONGER SUBSIDENCE BUILDING
INTO W AFT 18Z FRI...AND MOVING OVR CWA DURING EVNG. CUT BACK TMPS
SOME MORE FRI...AND WOULD NEED A GOOD 3-5 MORE IF WAS TO RAIN ON AND
OFF ALL DAY...AND BEST FOR THAT SHUD BE S OF I 90 AND W OF I 29.

NO SIG CHGS TO EXTENDED...BUT DID WARM IT A BIT ON SUNDAY AHEAD OF
NW FLOW WAVE AS WLY FLOW TAKES OVER...AND LOWERED LOWS A BIT IN
ANTICIPATION OF DECENT RADIATIVE COOLING AT TIMES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVY 18Z TO 00Z FOR CHARLES MIX...DOUGLAS...HUTCHINSON...
TURNER...LINCOLN...BON HOMME...YANKTON...CLAY AND UNION COUNTIES.
MN...NONE.
IA...HEAT ADVY 18Z TO 00Z FOR WOODBURY...PLYMOUTH...BUENA
VISTA...CHEROKEE...IDA...SIOUX...O BRIEN...CLAY COUNTIES.
NE...HEAT ADVY 18Z TO 00Z FOR DAKOTA AND DIXON COUNTIES.

&&

CHAPMAN
Hazardous weather outlook, Jul 19, 6:23 AM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 AM CDT WED JUL 19 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
623 AM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL MOVE MAINLY THROUGH AREAS NORTH OF
HIGHWAY 14 EARLY THIS MORNING...WITH A FEW STORMS LINGERING INTO
MIDDAY ACROSS NORTHERN PORTIONS OF SOUTHWEST MINNESOTA. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.  ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO INTENSIFY MID TO LATE AFTERNOON EAST OF A LINE
FROM MARSHALL TO LUVERNE.  THESE STORMS WILL HAVE POTENTIAL FOR
HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 65 MPH.  AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE IN AREAS NEAR
WINDOM...JACKSON...AND SPENCER. THE LINE OF STORMS WILL BUILD
SOUTHEAST...BRUSHING THROUGH EASTERN PORTIONS OF NORTHWEST IOWA
DURING THE EARLY EVENING.  AN ISOLATED THUNDERSTORM WILL ALSO BE
POSSIBLE BACK THROUGH FAR SOUTHEAST SOUTH DAKOTA AND NORTHEAST
NEBRASKA DURING THE EARLY EVENING...BUT THESE STORMS WOULD NOT BE
SEVERE.

FIRE DANGER...
AS TEMPERATURES CLIMB AND HUMIDITY DECREASES THIS
AFTERNOON...VERY HIGH TO EXTREME GRASSLAND FIRE DANGER CAN BE
EXPECTED ALONG THE MISSOURI RIVER CORRIDOR.  BREEZY SOUTHWEST
WINDS WILL CONTRIBUTE TO THE FIRE DANGER.

EXCESSIVE TEMPERATURES...
A HEAT ADVISORY IS IN EFFECT FROM 1 PM TO 7 PM...AS THE HEAT
INDEX IS EXPECTED TO REACH 105 TO 113 DEGREES IN FAR SOUTHERN
SOUTH DAKOTA THROUGH MUCH OF NORTHWEST IOWA. THE HIGHEST VALUES
WILL BE FOUND FROM THE IOWA BORDER EASTWARD...WHERE HUMID
CONDITIONS WILL HOLD ON THE LONGEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE STARTING THURSDAY
NIGHT WEST OF THE JAMES RIVER...AND OVER THE ENTIRE TRI STATE
AREA ON FRIDAY.  THESE THUNDERSTORMS WILL NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 8 PM ACROSS
SOUTHWEST MINNESOTA AND THE IOWA GREAT LAKES AREA OF NORTHWEST
IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:14 AM CDTSevere Thunderstorm WarningFSDCottonwood41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.